Hail, Pennington
- When
- August 5, 9:17 PM MST
- Where
- Pennington County, 2.67 mi NW of Rapid City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.105, -103.261
A thunderstorm briefly became severe over northern portions of Rapid City, producing hail and strong wind gusts. Two to three inches of rain fell in less than an hour near the Rushmore Mall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northern portions of Rapid City, producing hail and strong wind gusts. Two to three inches of rain fell in less than an hour near the Rushmore Mall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 4:13 PM MST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 513 PM MDT MON AUG 5 2013 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 235 PM MDT MON AUG 5 2013 UPPER LEVEL ANALYSIS HAS NEAR ZONAL FLOW WITH SHORTWAVE TROF CURRENTLY DIGGING INTO NORTHERN MONTANA. MONSOONAL MOISTURE CONTINUES TO FLOW NORTH INTO THE CENTRAL ROCKIES AROUND THE PERIPHERY OF THE UPPER RIDGE. SHOWERS AND STORMS ARE STARTING TO FIRE OFF THE HIGHER TERRAIN OF THE ROCKIES...WITH ONE CELL PRESENT ACROSS THE BLACK HILLS. AT THE SURFACE...WEAK CANADIAN HIGH IS SLOWLY SHIFTING INTO THE EASTERN DAKOTAS. LIGHT NORTH TO NORTHEAST WINDS HAVE BECOME MORE EAST TO SOUTHEAST THIS AFTERNOON. TEMPERATURES ARE MAINLY IN THE LOWER 80S. STRONG SHORTWAVE WILL SLIDE INTO EASTERN MONTANA LATE THIS AFTERNOON OR EARLY EVENING...AND CROSS THE DAKOTAS OVERNIGHT. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS WESTERN AREAS LATE THIS AFTERNOON INTO THIS EVENING. INCREASING SOUTHERLY FLOW THIS EVENING WILL INCREASE LOW LEVEL SHEAR...RESULTING IN ROTATING UPDRAFTS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. SHOWERS AND STORMS SHOULD CONGEAL INTO A LARGE AREA OF PRECIP OVER THE NORTHERN SOUTH DAKOTA PLAINS LATE TONIGHT...AND STORMS WILL PUSH INTO SOUTH CENTRAL SD BY EARLY TUESDAY MORNING...BEFORE EXITING THE AREA LATE TUESDAY MORNING. QUIETER WEATHER IS EXPECTED TUESDAY BEHIND THE STORMS AND FRONTAL BOUNDARY. COULD STILL SEE AN ISOLATED STORM OR TWO POP UP OVER HIGHER TERRAIN DURING PEAK HEATING...BUT MOST AREAS WILL ENJOY SUNNY SKIES AND HIGHS IN THE MID 70S TO MID 80S. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 235 PM MDT MON AUG 5 2013 AN UPPER LOW OVER MANITOBA/WESTERN ONTARIO AND AN UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL RESULT IN A SERIES OF DISTURBANCES CROSSING THE NORTHERN PLAINS FROM WEDNESDAY THROUGH FRIDAY WITH DAILY CHANCES FOR TSRA. THE UPPER RIDGE WILL THEN SHIFT EASTWARD TOWARD THE NORTHERN NORTHERN PLAINS RESULTING IN WARMER TEMPERATURES FOR THE WEEKEND INTO EARLY NEXT WEEK. && .AVAITION...FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING ISSUED AT 513 PM MDT MON AUG 5 2013 STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA FROM WEST TO EAST THIS EVENING. AREAS OF MVFR/IFR CIGS MAY DEVELOP OVER CENTRAL SOUTH DAKOTA LATE TONIGHT. GUSTY NORTHWEST WINDS WILL FOLLOW A COLD FRONT ON TUESDAY MORNING. .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 307 AM MDT MON AUG 5 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 307 AM MDT (407 AM CDT) MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...MAINLY THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY STILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
857 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 5 NNE MAURINE 45.08N 102.56W
08/05/2013 E60 MPH PERKINS SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
927 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM NON-TSTM WND GST 12 S FAITH 44.84N 102.03W
08/05/2013 E65 MPH MEADE SD TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 2 ENE WHITE OWL 44.60N 102.38W
08/05/2013 E60 MPH MEADE SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
947 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST RED SCAFFOLD 44.77N 101.85W
08/05/2013 E70 MPH ZIEBACH SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
954 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM TSTM WND GST FAITH 45.02N 102.03W
08/05/2013 M57 MPH MEADE SD ASOS
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1003 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST 5 NE MILESVILLE 44.52N 101.62W
08/05/2013 E60 MPH HAAKON SD TRAINED SPOTTER
&&
POJORLIEThe Rapid City radar (KUDX), 34 km away, was scanning. The volume nearest the first event began at 04:17 UTC.
1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Strong wind gusts ripped a flag from its pole and bent the pole.
Heavy rain caused minor flooding in north Rapid City. A car was washed into a ditch at the intersection of Maple Avenue and Disk Drive. Runoff flooded backyards and basements at the corner of Crestwood Drive and Racine Street. Rapid Creek rose to within a foot of its banks near the Central States Fairgrounds. The water quickly receded within 20 minutes at most locations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469859, 469860, 472275.